Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      HI,

      I HAVEN’T WRITTEN IN A COUPLE OF WEEKS, BEEN REALLY CRAZY AT WORK AND WHEN
      I GET HOME I JUST HAVE THE ENERGY TO DO ANYTHING. YES, WENT HYPO. I
      GO SEE MY ENDO ON VALENTINES DAY!!! IT WILL BE A GREAT VALENTINES IF
      HE STARTS ME ON THYROID MEDS. A FEW QUESTIONS: 1. WHAT IS THE MED THAT
      MOST PEOPLE TAKE FOR GRAVES. I HAVE SEEN PTU ALOT, WHAT IS THAT?? ALSO WILL
      I BE TAKEN OFF THE BETA BOLCKERS? THE LUMP I HAD ON MY NECK IS GONE, WNET REALLY
      HAST AFTER THE RAI TREATMENT. HAVE BEEN HAVING SOME REALLY GOOD ENERGY DAYS LATELY, IS THIS NORMAL?
      AND WILL I REGAIN MY ENERGY LEVEL ONCE I START ON THYROID MEDS? IF ANYONE
      OUT THERE CAN MAKE ANY SUGGESTIONS AND TELL ME ABOUT SOME THE MEDS YOUR ARE TAKING
      TO KEEP YOUR THYROID IN CHECK IT WOULD BE GREATLY APPRECIATED.

      LAST BUT NOT LEAST, IS WEIGHT GAIN INEVITABLE WHEN YOU GO HYPO? IT’S
      NOT THAT I HAVE GAINED A BUNCH OF WEIGHT I JUST LOOK REALLY BLOATED.

      HOPE ALL OF YOU ARE WELL,

      THANKS
      SUE

      Anonymous
        Post count: 93172

        Hi, Sue. If you have had RAI, and go hypo you will then be put on a synthetic thyroid hormone pill, not PTU or Tapazole. The synthetic thyroid hormone meds are all chemically the same as the T4 hormone, with variations in the “fillers” (put in by the manufacturer to make it hold together as a pill) and dyes (different colors for different strengths). Your doctor will indicate a particular brand name, probably, rather than a generic in order to assure consistency. If you are given a generic, (which I think is rare with thyroid replacement), it is apparently important that you try to consistently take the same generic (i.e. made by the same manufacturer).

        If you have indeed gone hypo, there may be no reason to continue the beta blockers. These were given to me to make me feel more comfortable. They help control the heart rate and the tremors you get when you are hyperthyroid. Once you are no longer hyperthyroid those nasty symptoms go away. It is important though, not to stop the beta blockers all at once. Your doctor will probably tell you this, but just in case. If you don’t taper them off, there can be a rebound effect, apparently, and the symptoms will return. So going off them gradually is advised in the drug manuals. If you are on a small dose of them anyway, this may not matter.

        Getting energy back will not be instantaneous when you start thyroid replacement. It takes a while to get the right levels, and to get your body back working again. I was told it would take about three weeks to start feeling “better”, and that was about right. This also may vary some, patient to patient, depending upon how hypothyroid you are. The doctors tend to give very low doses of thyroid replacement hormone to begin with, to avoid adverse reactions. So you will be built up gradually.

        The synthetic thyroid preparations should be taken on an empty stomach. You will be told to take the pill once a day, and should do it at the same time of day, every day (to keep the doses roughly 24 hours apart). I’m not certain how long you MUST wait before you eat, I usually wait about an hour. There are some foods that interfere with the absorption of the pill. This precaution is to assure that it gets into your system properly. You should NOT take vitamins at the same time of day as you take the synthetic thyroid. Iron in the vitamins can interfere with the hormone absorption, among other things. It is recommended that vitamins and estrogen supplements be taken later in the day to avoid the problem. There have been some comments, too, that soy, IN SUFFICIENT QUANTITIES, can interfere with it. So if your diet is heavy on tofu, etc., you might want to talk to the doctor or pharmacist about this.

        Weight gain hypo is NOT inevitable, although it is very easy to do. I haven’t gained any weight yet, but I have been REALLY careful about what I eat: quantity and quality. I chucked the majority of sugars in my diet, and began making sure I snacked (if at all) on fruit or veggies. And I really lowered the quantities of food I take in. I’m eating better than I ever have quality-wise, and am not hungry, but I’m not eating much compared to how I used to eat. I’m also increasing the exercising now. Once you are balanced, however, to a normal level of thyroid hormone, weight considerations will once again be more normal. But while you are definitely hypo you have to be a bit careful.

        Bloating is something different. Being hypo can cause you to swell up in spots. I have wonderful “chipmunk cheeks” and the soft tissue around my eyes is very swollen, especially first thing in the morning. I’ve been told by my endo that “this, too, shall pass” once I am no longer in the hypo range.

        I wish you luck, and hope this information helps.

        Bobbi

        Anonymous
          Post count: 93172

          Three weeks? You were feeling better in three weeks???? It’s been 43 years for me and I still feel like hell.

          Low T3 even on Armour thyroid. None on synthroid.

          And today, because I asked my doctor why he did not take any T3 T4 tests
          and just doing TSH, he said that you can’t rely on them when on armour thyroid and I won’t
          need another TSH for a year.
          Sometimes I wonder why I’m still alive with such medical inattention.
          Did anyone ever tell these dopes that we need T3 not T4 or TSH to stay
          alive?????
          Anyone else having a problem getting T3 up to normal.

        Viewing 3 posts - 1 through 3 (of 3 total)
        • You must be logged in to reply to this topic.